What to do if meds don't work?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Apr 2008
Total Posts : 37
   Posted 5/23/2008 6:53 PM (GMT -6)   
Hi Everyone
I haven't been around because I've been wallowing in my own misery. But I do have another question that maybe someone can help me with.
No AD's seem to work for me. I get horrible weird side effects from all before they could have a chance to work.
Plus I have allergies to some ingredients. I really don't want to try any more and want off them to see what happens because the less I take the better I am, which isn't saying much. My Pdoc said I could take a "med vacation" until I see her in a few days. I guess my question is...how could you taper off antidepressants when you've been on one or another for 9 months, but none for any length of time. The last one, Prozac, has only been 5 days. I would like to get off them all together and I know the safest way is a very slow taper, but how could I do that? I think my doc is on the fence about being on meds or not because of the history I've had and I really want to try it, but have no idea what to do. I started because of anxiety and due to a drug happy "doctor" at the time I ended up depressed. (The whole situation was awful, scared me, and messed up my brain)If I stopped, I don't know if I'd end up more depressed or not because I didn't have depression before I started taking medication. Wish I never started.
Anyone have any advice. I'm running out of steam and need it to be over. (Hope this makes sense!!)
added a subject line

Post Edited By Moderator (CheerDad) : 5/23/2008 6:59:07 PM (GMT-6)

Forum Moderator

Date Joined Apr 2007
Total Posts : 32602
   Posted 5/23/2008 11:37 PM (GMT -6)   

Hey there,

This is Kitt, I am just a wee bit confused.  If you have only been on a med for 5 days and your Dr. said to take a med vacation until you see her I am not sure what you are tapering off of.  After only 5 days she has told you to just stop the med, right?

Are you on another medication that you did not mention? 
Medications are very tough as some people hit the right meds on the first try and others take a long time to come up with a combo that works for them.  Others don't take any.  It usually take 6-8 weeks for a new med to get to 100% with the AD meds and that is a long time to get through the side effects as well as to try to figure out if you will be able to tolerate the med.

Sometimes doses have to be increased or decreased so I do not have a straight answer for you.  I do know how you feel.  I have tried many of the meds and I still am not satisfied with what I use.

I will say a pray that you get this sorted out and please keep posting.  The members here are very caring and will have some words of experience to share with you.

Gentle Hugs


Kitt, Moderator: Anxiety ~ Panic 
Not a mental health professional of any kind
It is health that is real wealth and not pieces of gold and silver.~Mahatma Gandhi~

Veteran Member

Date Joined Jan 2006
Total Posts : 2408
   Posted 5/24/2008 6:04 AM (GMT -6)   


Kitt is right. AD's take 4-6 weeks to start working and then you need to tweak the dose normally so that can be another 4 weeks. The only reason I can think of for stopping an AD after 5 days is because of an allergic reaction / bad side effect. Some side effects stop after ~ 4 weeks. There are other options other than meds. Talking therapy is probably the best known one. There are many different types and your doctor should know which one is more suited to you. CBT is probably the most common. There is also (what I call) life-style treatments. Treatments that involve exercise plans, light-boxes, dietary changes (not very common) etc... which help to alleviate depression. There are complementary therapies like acupuncture and hypnosis but these should only be carried out by properly licenced people so be sure to check if you are going down this road. There is also less scientific evidence for these.

Those are the alternatives that I can think of off the top of my head... im sure there are probably more. If you are coming off your AD's, please talk to your doctor and organise it properly as you can run into trouble doing it by yourself.


Everyone has a guardian angel. They help pick you up when you fall, comfort you through your times of need and help you appreciate the times when things are going well.
"A gold medal is a wonderful thing. But if your not enough without it, you will never be enough with it." - Irvine Blitzer (John Candy) in Cool Runnings
Moderator - Epilepsy Forum
Co-Moderator - Depression Forum
Help support the forums so we can support you:  http://www.healingwell.com/donate

Regular Member

Date Joined Apr 2008
Total Posts : 37
   Posted 5/24/2008 11:40 AM (GMT -6)   

Thanks! I'm sorry I made it so confusing. My doc said I could stay off them til I see her...and then we'd try another. I, however, don't want to take anymore, period. It's been nine months of hell and I don't react to the meds well at all. I never see a benefit because I have to get off due to side effects. I took Lexapro for about 6 weeks (3rd try with that med, it had worked once 2 years ago when I had anxiety only) but the lex gave me such tremors it was horrible and I couldn't even write. Not because of the tremors, I just couldn't coordinate head and hand. Since off it my handwriting is normal and the tremors are gone. My head feels clearer off meds but I still have this depression to deal with. I guess my question was what do people do when they need to stop but you can't really taper one med. I thought months of tapering was the best way to do it for your brain to adjust. Since I haven't found anything I can take wouldn't it be a disaster to stop everything really fast? My brains been on one thing or other for 9 months. I do take Ativan too, but not planning on tapering that yet. I was just curious about what could happen.

Thanks again

getting by
Forum Moderator

Date Joined Sep 2007
Total Posts : 40405
   Posted 5/24/2008 5:57 PM (GMT -6)   
Hi 2long4this,

I think that it is hard to tell what is going to happen because they are all so different. When I went off of prozac, I went on effexor. Effexor is no fun tapering off, it can be quite dreadful. Prozac, I don't know because of going to something else. I think that we all would like to be med free, for me it is impossible because I will always have depression without medication.

Like Darren said though there are other kinds of treatment, maybe it would be good to talk to your doctor about something alternative to try. Just don't go off meds without doctor's supervision.

Good luck and keep posting,
hugs, Karen
fibromyalgia, Chronic fatigue, depression,allergies

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 26, 2016 12:21 PM (GMT -6)
There are a total of 2,712,385 posts in 299,089 threads.
View Active Threads

Who's Online
This forum has 153668 registered members. Please welcome our newest member, xiguai201.
317 Guest(s), 16 Registered Member(s) are currently online.  Details
George_, klwxo95, Tagier, ppm guy, Girlie, Huddie, ChickNorris, pmm73, rockyfords, ks1905, InTheShop, quincy, CiardoJ, nynj2008, Tall Allen, iPoop

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer